Fake ecstasy pills containing deadly ingredients were responsible for nine people being admitted to hospital, police said.
Seven men and two women became seriously ill after taking the pink tablets at four different venues in Glasgow city centre during the early hours of Saturday morning.
All of the casualties were aged between 17 and 22, with eight taken to Glasgow Royal Infirmary and one to the Western Infirmary between 1am and 4am.
They were all reported to be agitated, showing signs of high blood pressure, high fevers and seizures.
Strathclyde Police said the pills contained uncontrolled substances known as AMT or 5-IT, which have been linked to a number of drug-user deaths across Europe.
Officers said the tablets, which have a small cherry logo inscribed on one side and a half score on the other, are also responsible for a number of other young people becoming ill in the Strathclyde force area in the last few weeks.
AMT or 5-IT are potentially toxic stimulants that have been found by forensic scientists in tablets similar in shape and size to ecstasy pills.
The stimulants are not controlled under the Misuse of Drugs Act 1971, meaning they are not monitored by medical experts.
Strathclyde Police said it is continuing to work with health officials, medical staff and pub and club workers in connection with the investigation, to establish where the pills have come from.
Superintendent Kirk Kinnell said: "These substances are unreliable, unpredictable and very dangerous. Users may believe that they have taken ecstasy, and it is very likely that they will suffer from a significant negative reaction. These pills are not covered by any form of quality control and this is supported by forensic analysis."